Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 175, NWS Topeka, KS

August 17, 2006Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2006, 8:19 PM CDT for Republic County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2006, 8:19 PM CDT (01:19 UTC)
Expired
Aug 17, 2006, 9:00 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2848 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:50 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 17, 3:50 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT THU AUG 17 2006

DISCUSSION...

UPPER AIR PATTERN REMAINS SIMILAR TO WEDNESDAY WITH UPPER RIDGE TO
THE SOUTHEAST AND TROF IN THE PACIFIC NORTHWEST WITH VERY MOIST
ATMOSPHERE IN BETWEEN. PRECIPITABLE WATER VALUES ARE AT TO ABOVE 150
PERCENT OF NORMAL IN THE TROPICAL PLUME. AREA PROFILES AND WATER
VAPOR LOOP INDICATE A WEAK SHEAR ZONE ALOFT FROM WEST TEXAS INTO
WESTERN KANSAS WITH PERHAPS EMBEDDED WAVES WORKING THEIR WAVE
NORTHEAST. ANOTHER APPARENT CIRCULATION WAS OVER CENTRAL OKLAHOMA
THOUGH NOT SUPPORTED BY PROFILER DATA. LOW LEVELS SOMEWHAT WARMER
WITH MANY TEMPS AROUND 90F AT 19Z. SURFACE PATTERN IS RATHER
DIFFUSE...BUT WEAK PRESSURE FALLS IN THE NORTHERN HIGH PLAINS AND
DEEPER MIXING IN SOUTHERN PORTIONS OF THE LOCAL AREA HAVE CREATED
WEAK MOISTURE CONVERGENCE OVER SOUTHEAST NEBRASKA AND NORTHEAST
KANSAS.

RADAR IMAGERY NEAR 20Z INDICATING PRECIPITATION BEGINNING TO DEVELOP
FROM NORTHWEST KANSAS INTO SOUTHWEST IOWA AND ALSO IN SOUTHEAST
KANSAS AND EXPECT THIS TO INCREASE IN COVERAGE EARLY ON AS
CONVECTIVE TEMPERATURES ARE REACHED WITH WEAK FORCING AT THE SURFACE
AND ALOFT...AIDED FURTHER BY LIKELY OUTFLOW BOUNDARIES. DEPENDING ON
EXTENT OF EARLY CONVECTION...MAY SEE A BREAK IN THE LATE EVENING
BEFORE WEAK LOW LEVEL JET KICKS IN WITH MOISTURE CONVERGENCE
CENTERED OVER THE EASTERN KS/NE BORDER. BEST CHANCES OVERNIGHT
SHOULD BE HERE WITH LESSER CHANCES TO THE SOUTHEAST IN LESSER
MOISTURE. PRECIPITATION CHANCES HARD TO PIN DOWN FOR FRIDAY WITH
POSSIBLE OUTFLOW BOUNDARIES...LINGERING UPPER TROF...AND STILL HIGH
MOISTURE LEVELS. LOW LEVELS PROGGED TO WARM FURTHER OVER MUCH OF THE
AREA SO POTENTIAL WILL BE THERE FOR HOTTER TEMPS BARRING SIGNIFICANT
CLOUD COVER. THIS MAY BE THE CASE IN THE NORTH WERE BACKED LOW LEVEL
FLOW MAY AID IN STRATUS FORMATION...BUT THINK THIS WILL REMAIN NORTH
FOR THE DAY ANYWAY. HAVE HIGHEST POPS IN THE NORTH WHERE LOW LEVEL
CONVERGENCE IS LIKELY TO BE MAXIMIZED.

IN THE LATER PERIODS...THE TRANSITION IN THE FLOW PATTERN APPEARS
WILL BE TAKING PLACE PER HPCS EXTENDED FCST DISCUSSION. FRONTAL BOUNDARY
MVG THROUGH TMRW NIGHT WILL BRING A ROUND OF CONVECTION THAT COULD
CONTAIN SOME ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAIN...BUT IN
FOLLOWING THE NAM, WILL BE ENDING PCPN FROM NW TO SE DURING
SATURDAY. SCNDRY UPPER WAVE DEPICTED ON NAM MVG INTO SRN CWA LATE
SATURDAY AFTN MAY PROVIDE ENUF IMPETUS FOR LINGERING PCPN THAT
AREA...IF MOISTURE PROFILE ALLOWS. OTRW WOULD TEND TO WANT TO DROP
PCPN CURRENTLY FCST SATURDAY EVENING THAT PTN OF THE STATE. FOR NOW
AND CONTINUITYS SAKE, WILL MAINTAIN LOW POPS SRN CWA SATURDAY
EVENING BUT END BY MIDNIGHT. NO PCPN BEYOND THAT FOR REST OF
FCST...ALTHOUGH WITH TRANSITION TO NWRLY FLOW, COULD BE IN LINE FOR
SOME MORE CONVECTION IN ABOUT A WEEK GIVEN GFSS DEPICTION OF A WAVE
TOPPING RDG AND HEADING OUR WAY BY EARLY THURSDAY. GOOD CONTINUITY
ON THE WAVE BUT REMAINS TO BE SEEN WHETHER IT WILL BE A WX PRODUCER
FOR US.

RE. TEMPERATURES...SEE A VERY SLOW MODERATION UP IN TEMPS BY MIDWEEK
AS SFC HIGH RETREATS FROM THE AREA. LOWERED DEW POINTS A BIT FROM
EARLIER FCST AS HIGH SHOULD SUPPRESS HIGHER VALUES SOUTH OF THE CWA.
RETURN FLOW WILL TAKE A WHILE TO RECOVER THE HIGHER DEW POINTS. TIME
WILL TELL.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 17, 10:24 AM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1024 AM CDT THU AUG 17 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-181530-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1024 AM CDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA. A FEW SEVERE
THUNDERSTORMS MAY DEVELOP DURING THE LATE AFTERNOON AND EVENING
HOURS AND PRODUCE DAMAGING STRAIGHT LINE WINDS. LOCALIZED
FLOODING IS ALSO POSSIBLE FROM LATE THIS AFTERNOON ON INTO THE
NIGHT...ESPECIALLY NORTH OF A LINE FROM CONCORDIA TO SENECA WHERE
SIGNIFICANT RAINS FELL LAST NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES CONTINUE ACROSS MUCH OF THE AREA THROUGH
EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:17 AM CDTFlash Flood WatchTOPClay, Cloud, Marshall, Ottawa, Republic, Washington28 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.